Format

Send to:

Choose Destination
See comment in PubMed Commons below
AIDS. 1993 Mar;7(3):379-85.

Hepatomegaly with severe steatosis in HIV-seropositive patients.

Author information

  • 1Division of Epidemiology and Surveillance, Food and Drug Administration, Rockville, Maryland.

Abstract

OBJECTIVE:

To describe death attributed to severe hepatomegaly and macrovesicular steatosis without inflammation or necrosis in HIV-seropositive patients without AIDS.

PATIENTS:

Patients from the AIDS Clinical Trials Group (ACTG) Adverse Reactions and the Food and Drug Administration's (FDA) Spontaneous Report databases.

RESULTS:

Six fatal and two non-fatal cases in which no known cause of hepatic steatosis could be found were identified. With one possible exception, none of the six fatal cases had a diagnosis of AIDS and all were in reasonable nutritional status (as indicated by weight and/or serum albumin); the majority were mildly to moderately overweight. All had received at least 6 months of antiretroviral therapy, and all had gastrointestinal complaints without other non-hepatic abdominal pathology. At least three out of the six had no history of progressively abnormal liver function tests until a few weeks prior to the onset of symptoms and subsequent death. Further investigation of the FDA and ACTG databases identified two similar but non-fatal cases in which abnormalities resolved after cessation of antiretroviral therapy.

CONCLUSIONS:

The cases described represent a degree of hepatic abnormalities that has not been reported previously in HIV-seropositive patients, and are probably an underestimate of actual incidence, since patients with possible etiologies of liver disease were excluded from the clinical history, laboratory, microbiologic, or histologic examination. The etiology of hepatic disease may be associated with antiretroviral therapy, HIV, or an unidentifiable infection, and requires further investigation.

PMID:
8471200
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk